Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 28, 2020, 2:19 PM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 29, 2020, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 2:19 PM MDT (20:19 UTC)
- In effect from
- Aug 29, 2020, 12:00 PM MDT
- Expired
- Aug 30, 2020, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
All 21 counties
Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3299 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WWUS85 KMSO 282019 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 219 PM MDT Fri Aug 28 2020 IDZ102-103-MTZ104>109-292030- /O.UPG.KMSO.FW.A.0004.200829T1800Z-200830T0600Z/ /O.NEW.KMSO.FW.W.0005.200829T1800Z-200830T0400Z/ Palouse/Hells Canyon-Clearwater/Nez Perce-Kootenai- Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 219 PM MDT Fri Aug 28 2020 /119 PM PDT Fri Aug 28 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TO 10 PM MDT /9 PM PDT/ SATURDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: A dry cold front will produce a potentially critical combination of gusty west winds and low humidity. * Winds: West 15-20 mph with gusts 25-35 mph. Timing for the strongest gusts will be between 2:00 PM and 9:00 PM where occasional gusts could reach 45 mph. Especially in the West and East Lolo National Forests and along the Continental Divide. * Minimum humidities: 14-22 percent && $$ MTZ110-111-292030- /O.UPG.KMSO.FW.A.0004.200829T1800Z-200830T0600Z/ /O.NEW.KMSO.FW.W.0005.200829T1800Z-200830T0600Z/ Deerlodge/West Beaverhead-East Beaverhead- 219 PM MDT Fri Aug 28 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: A dry cold front will produce a potentially critical combination of gusty west winds and low humidity. The cold front is expected to slow, or even stall over southwest Montana, keeping the elevated winds going into the late evening hours. * Winds: West 15-20 mph with gusts 25-35 mph. * Minimum humidities: 14-20 percent && $$
3 follow-up statements
455 WWUS85 KMSO 300152 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 752 PM MDT Sat Aug 29 2020 MTZ104-105-300300- /O.CAN.KMSO.FW.W.0005.000000T0000Z-200830T0400Z/ Kootenai-Flathead/Glacier Park- 752 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. Winds have diminished and relative humidity values have increased from critical values. Therefore the warning will be allowed to be cancelled. $$ IDZ102-103-MTZ106>109-300400- /O.CON.KMSO.FW.W.0005.000000T0000Z-200830T0400Z/ Palouse/Hells Canyon-Clearwater/Nez Perce-West Lolo- Salish and Kootenai Reservation-East Lolo-Bitterroot- 752 PM MDT Sat Aug 29 2020 /652 PM PDT Sat Aug 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /9 PM PDT/ THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: A dry cold front will produce a potentially critical combination of gusty west winds and low humidity. * Winds: West 15-20 mph with gusts 25-35 mph. Timing for the strongest gusts will be between 2:00 PM and 9:00 PM where occasional gusts could reach 45 mph. Especially in the West and East Lolo National Forests and along the Continental Divide. * Minimum humidities: 14-22 percent && $$ MTZ110-111-300600- /O.CON.KMSO.FW.W.0005.000000T0000Z-200830T0600Z/ Deerlodge/West Beaverhead-East Beaverhead- 752 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: A dry cold front will produce a potentially critical combination of gusty west winds and low humidity. The cold front is expected to slow, or even stall over southwest Montana, keeping the elevated winds going into the late evening hours. * Winds: West 15-20 mph with gusts 25-35 mph. * Minimum humidities: 14-20 percent && $$
282 WWUS85 KMSO 300331 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 931 PM MDT Sat Aug 29 2020 IDZ102-103-MTZ106>109-300445- /O.EXP.KMSO.FW.W.0005.000000T0000Z-200830T0400Z/ Palouse/Hells Canyon-Clearwater/Nez Perce-West Lolo- Salish and Kootenai Reservation-East Lolo-Bitterroot- 931 PM MDT Sat Aug 29 2020 /831 PM PDT Sat Aug 29 2020/ ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). && $$ MTZ110-111-300600- /O.CON.KMSO.FW.W.0005.000000T0000Z-200830T0600Z/ Deerlodge/West Beaverhead-East Beaverhead- 931 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: A dry cold front will produce a potentially critical combination of gusty west winds and low humidity. The cold front is expected to slow, or even stall over southwest Montana, keeping the elevated winds going into the late evening hours. * Winds: West 15-20 mph with gusts 25-35 mph. * Minimum humidities: 14-20 percent && $$
598 WWUS85 KMSO 300531 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1131 PM MDT Sat Aug 29 2020 MTZ110-111-300645- /O.EXP.KMSO.FW.W.0005.000000T0000Z-200830T0600Z/ Deerlodge/West Beaverhead-East Beaverhead- 1131 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 1:53 PM MDT, 26 minutes earlier.
Area forecast discussion, Aug 28, 1:53 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
153 PM MDT Fri Aug 28 2020
.DISCUSSION...A pleasant summer afternoon and evening is in store
for all of the Northern Rockies today. Things begin to change
tomorrow when a mostly dry cold front moves through the region.
While temperatures will be warm, expect breezy westerly winds.
Many valleys across western Montana should see sustained westerly
winds around 20 mph, with occasional gusts up to 35 mph, if not
higher for a brief time. The higher terrain could see gusts
exceeding 40 to 45 mph at times as well. Timing for the stronger
gusts will be between 3 PM and 9 PM. Coupled with warm
temperatures and dry conditions, this is a recipe for a critical
fire weather day. Red Flag Warnings will be going into effect
Saturday afternoon and continue through the evening all across the
region. Gusty winds will also create choppy conditions on area
lakes, especially Flathead Lake. A Lake Wind Advisory will also go
into effect Saturday at noon and continue through 9 PM.
An overall pattern change is still expected to arrive Sunday as a
quick moving shortwave trough slides south out of Alberta, Canada.
Forecast models have been trending drier with every run the past
couple days, with most areas now just receiving breezy northerly
winds and much cooler temperatures than what has been experienced
the past several weeks. Most of the precipitation will be confined
to the Continental Divide where 0.15" to 0.25" of rain is
possible. The higher elevations could also receive a dusting of
snow, particularly Glacier National Park.
A second shortwave will move south over the region Monday and
Tuesday, bringing a re-enforcing shot of cooler temperatures and
perhaps widespread rain showers. At this time confidence is low
on how much rain falls with some models suggesting very light
rain. Meanwhile the NAM, being the most aggressive out of them
all, brings widespread soaking rains. More to come on this.
A ridge of high pressure will begin to move over the Southwest US
by mid week, putting the Northern Rockies under a generally
northwest flow. This will produce breezy afternoons and bring
seasonable temperatures for this time of the year.
&&
.AVIATION...VFR conditions will prevail area wide today into
Saturday. Winds today will be light and diurnally driven. Periodic
haze is possible for KSMN and KBTM.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon Saturday to midnight MDT Saturday
night Deerlodge/West Beaverhead...East Beaverhead.
Red Flag Warning from noon to 10 PM MDT Saturday Bitterroot...
East Lolo...Flathead/Glacier Park...Kootenai...Salish and
Kootenai Reservation...West Lolo.
Lake Wind Advisory from noon to 9 PM MDT Saturday for Flathead
Lake in the Flathead/Mission Valleys.
ID...Red Flag Warning from 11 AM to 9 PM PDT Saturday Clearwater/Nez
Perce...Palouse/Hells Canyon.
&&Nearby
Red Flag Warnings in Montana, 2020Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.